Paxil, Klonopin, Zyprexa and Cough Syrup-A Deadly Mix

“I am not so sure which was worse–depression or psychosis.”

 

Hi I am a 27 year old male with clinical depression. About four months ago my therapist had a doctor that she works with prescribe me an anti-depression regimen of Paxil, Klonopin, and later Zyprexa.

I had no idea why an anti-psychotic was later included in my treatment until I began doing a little research on SSRI’s. I never had a single psychotic episode or symptom until I had taken Paxil and started to become aggressive and delusional.

I discontinued the Zyprexa (the Dr. did not like that) after reading the prescribing information and found it also had a serotonergic enhancing effect, since it was in my opinion the effects of excess serotonin which were causing my psychotic symptoms in the first place. The combination put me in a dream like state and was causing me wild mood swings ranging from extreme euphoria to severe depression with suicidal thoughts.

I also acquired a bizarre craving for aspartame and would secretly eat it right out of the Equal packets at work I also did terrible things to my coworkers like intentionally breaking or tampering with their tools without a hint of guilt because I decided they deserved it and I would never be suspected of it since lying was so easy with the medication.

My doctor said there were no drug interactions with the “new generation” antidepressants and over the counter products are all O.K.. Well, I don’t believe that is exactly the case, after taking a cough syrup containing dextromethorphan (HBr), I developed symptoms which I now think were serotonin syndrome. I became very euphoric in a sort of drunken giddy way, felt like I had a fever and was sweating, my joints all hurt and my right hand was clenched and painful to open as well as my jaw, I was dizzy and felt anesthetized (like the feeling of taking a narcotic painkiller like Percocet) and confused.

I was having mild hallucinations/visual disturbances (I went right through two red lights on my way home from work while looking right at them), my pulse kept fluctuating for no reason between bradycardic and tachycardic, my hands and ankles had also swollen and I could not remember what I had done 5 min before. I had difficulty standing and spent the rest of the night sitting in a chair in the dark staring and at some point I suspected something was wrong my muscles felt very tense so I took 4 of my clonazapam and a doxylamine tablet (I thought maybe I was having an allergic reaction and it was the only antihistamine I had in the house) made it through the night and gradually over the next day my symptoms faded.

I had seen my doctor the day before when these symptoms were just beginning and tried to explain it to him, but he seemed to think I may have been imagining these symptoms and said he couldn’t do anything for me if I was not going to take the medication. He said all medications have side-effects, and gradually they diminish (but mine were getting worse) this was a week ago and I have been tapered off them with my doctors reluctant approval.

I still feel a little strange he (Dr.) said I will for at least several days while my body adjusts to being without the drugs. I am not so sure which was worse–depression or psychosis. I guess it’s a toss-up to which symptom you are more willing to put up with. Anyway I will continue with therapy maybe wait for the “next generation” of depression medication before I take that route again.

 

Years 2000 and Prior

This is Survivor Story number 51.
Total number of stories in current database is 96

357 total views, 1 views today

Posted in Breaking News - Our Most Recent Serotonin Nightmares., SSRI Survivor Stories and tagged , , , , , , , .

Ann Blake Tracy, Executive Director,
International Coalition for Drug Awareness
(DrugAwareness.Org & SSRIstories.Net)
Author: ”Prozac: Panacea or Pandora? – Our Serotonin Nightmare – The Complete Truth of the Full Impact of Antidepressants Upon Us & Our World” & Withdrawal CD “Help! I Can’t Get Off My Antidepressant!”

She has specialized since 1990 in adverse reactions to serotonergic medications (such as Prozac, Sarafem, Zoloft, Paxil, Luvox, Celexa, Lexapro, Effexor, Serzone, Remeron, Anafranil, Fen-Phen, Redux and Meridia as well as the new atypical antipsychotics Zyprexa, Geodon, Seroquel and Abilify), as well as pain killers, and has testified before the FDA and congressional subcommittee members on antidepressants.

WITHDRAWAL WARNING: In sharing this information about adverse reactions to antidepressants I always recommend that you also give reference to my CD on safe withdrawal, Help! I Can’t Get Off My Antidepressant!, so that we do not have more people dropping off these drugs too quickly – a move which I have warned from the beginning can be even more dangerous than staying on the drugs!

WITHDRAWAL HELP: You can find the hour and a half long CD on safe and effective withdrawal helps here: store.drugawareness.org And if you need additional consultations with Ann Blake-Tracy, you can book one at www.drugawareness.org or sign up for one of the memberships for the International Coalition for Drug Awareness which includes free consultations as one of the benefits of that particular membership plan. You can even get a whole month of access to the withdrawal CD with tips on rebuilding after the meds, all six of my DVDs, hundreds of radio interviews, lectures, TV interviews I have done over the years PLUS my book on antidepressants with more information than you will find anywhere else for only $30 membership for a month (that is only $5 more than the book alone would cost) at www.drugawareness.org. (Definitely the best option to save outrageous postage charges for those out of the country!)

Leave a Reply